Hydroxychloroquine: Why you need an eye exam

Hydroxychloroquine (Plaquenil) Toxic seen using OCT images, Retinal Photography

Hydroxychloroquine (Plaquenil) was originally a medication used to help prevent and treat malaria but was later discovered to have positive effects on autoimmune conditions as well. Today, this drug is more routinely used in Canada to help control the pain and inflammation associated with conditions such as rheumatoid arthritis and Lupus.

In general, Hydroxychloroquine (Plaquenil) is well tolerated by most patients. Like all medications, however, there can be unwanted side effects. One such side effect includes retinal toxicity, which can lead to visual changes and potential vision loss. This is why you need to book an eye exam.

Although vision loss is rare, changes can occur more quickly in patients who are taking a higher daily dose or in those with reduced kidney or liver function. Vision changes can also occur more rapidly in patients who already suffer from retinal disease or maculopathy conditions. If retinal or vision changes are discovered early, they may at least be stabilized after stopping the drug. Continuing the drug at this point may lead to permanent, irreversible retinal damage. 

Why Does Hydroxychloroquine (Plaquenil) Cause Vision Loss? 

Hydroxychloroquine has a very long half-life, approximately 50-days, meaning that it stays in the body for a long time. In comparison, the half-life of Tylenol (Acetaminophen) is 2-3 hours. This medication may take 6-18 months to clear your system once discontinued, so retinal toxicity and vision loss may still progress even once they are noticed.

The primary risk factor for vision loss is a cumulative dose of 1000 grams and is believed to be about 1%. However, this dosage can vary and is also dependent on your height and weight. In general, all patients who have been on this medication for 5-years or more are at risk.

The risk increases with time:

  • 5-years ~ 1%
  • 10-years ~ 2%
  • 20-years ~20%. 

The risk of developing retinal toxicity was shown to be five times higher in patients taking the common breast cancer treatment Tamoxifen. Tamoxifen itself can also lead to retinopathy changes, but the link between the two drugs is still unknown. 

GRaph#1 - Image via: Melles RB, Marmor MF. The risk of toxic retinopathy in patients on long-term hydroxychloroquine therapy. JAMA Ophthalmol 2014;132:1453–60.

GRaph#1 - Image via: Melles RB, Marmor MF. The risk of toxic retinopathy in patients on long-term hydroxychloroquine therapy. JAMA Ophthalmol 2014;132:1453–60.

Vision loss in Hydroxychloroquine (Plaquenil) is caused because the drug binds to melanin (the pigment that gives your skin, hair and eyes their colour), which is found in the RPE (Retinal Pigmented Epithelial) layer of the eye. The damage is caused because it slows down the metabolism within these cells, which eventually leads to a loss of the overlying photoreceptors cells. This is also why many patients may also experience rashes, skin decolouration, and hair loss while on this medication. 

Initial signs and symptoms of toxicity may be subtle, but as the condition progresses the toxicity will result in both subjective and objective central vision loss and reduced colour or daylight vision. Graph #1 helps to highlight these changes. The left column is a retinal photograph of the what the doctor see's when they look in your eye, the central images are OCT scans showing the various layers of the eye and the left column is visual field analysis showing what the patient sees (black equates to a loss of vision). 

What Should I do If I'm Prescribed Plaquenil? 

First off, you should take the medication as prescribed by your doctor at the appropriate dose. This drug has improved the quality of life for thousands of patients and should continue to play a role in treating autoimmune based conditions. Many of the alternative medications used to manage these conditions, such as corticosteroids, or methotrexate have an equal number of unwanted side effects both physically and visually. Medicine is always a balancing act between risk and reward.    

After the decision has been made to start this treatment, it is highly recommended that you have a detailed eye exam by an optometrist or ophthalmologist either before starting the medication or shortly thereafter.

This initial eye exam should include a base eye exam and refraction to determine your best correctable visual acuity, a thorough dilated retinal exam, a comprehensive corneal exam, computerized visual field threshold test, colour vision screening, an OCT retinal imaging scan and retinal digital photography

This initial exam will provide a baseline to which future examination results can be compared. Depending on your daily dosage of Hydroxychloroquine (Plaquenil), your optometrist will help set guidelines for how often your eyes need to be tested or if you require the care of a retinal specialist because of other risk factors in play. 

  • Always bring the name of your primary care physician and rheumatologist to this initial visit so that we can forward them a copy of your exam findings. 
  • Minimum treatment guidelines recommend that every patient taking Hydroxychloroquine (Plaquenil) should have an annual eye exam after being on the medication for 5-years. But because your vision is priceless, Stonewire recommends annual eye health exams to all our patients on these medications and potentially we may escalate the frequency to every 6-months after 5-years. Our reasoning behind this is because the vision loss is permanent and cannot be reversed. 

Does Alberta Health Care cover the cost of these eye exams? 

Yes. They cover the cost of a dilated retinal examination, visual field test and OCT retinal imaging or retinal photography testing once a year by an optometrist for all patients taking Hydroxychloroquine (Plaquenil) medication.

Alberta Health Care does not, however, cover the cost of prescribing eyeglasses or contact lenses for patients between the ages of 19-64 and regular eye exam fees still apply in these situations.  


So if you're taking this medication and it's been a while since your last eye examination, we would like to see you. 


References: 

  • Melles RB, Marmor MF. The risk of toxic retinopathy in patients on long-term hydroxychloroquine therapy. JAMA Ophthalmol 2014;132:1453–60.
  • Judy E. Kim, MD. Which Test Is the Best for Hydroxychloroquine Toxicity Screening? JAMA Ophthalmol. 2016;134(5):520-521
  • Browning DJ. Impact of the revised American Academy of Ophthalmology guidelines regarding hydroxychloroquine screening on actual practice. Am J Ophthalmol 2013;155: 418–28.
  • Nika M, Blachley TS, Edwards P, et al. Regular examinations for toxic maculopathy in long-term chloroquine or hydroxychloroquine users. JAMA Ophthalmol 2014;132:1199–208.
Images via: RetinaGallary.com

Book Your Next Eye Exam with Stonewire Optometry
Kingsway Mall | Edmonton | Alberta

 
If you Enjoyed this stonewire optometry blog post, please like & Share it.